Pennsylvania, 2004

Flood in Pennsylvania, July 28, 2004

July 28, 2004 · NWS CTP · 1 event in 1 county or zone

Heavy rain caused flooding on the Conestoga River at Lancaster. 3 feet at 08:45 EST, then fell back below flood stage at 15:15 EST on the 28th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain caused flooding on the Conestoga River at Lancaster. The river rose above flood stage of 11 feet at 04:30 EST on the 28th, crested at 14.3 feet at 08:45 EST, then fell back below flood stage at 15:15 EST on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 28, 2:38 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 28, 2:38 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 AM EDT WED JUL 28 2004

.AVIATION...

CENTER OF UPPER LEVEL LOW WILL SLIDE ACROSS NORTHERN PART OF CWA
TODAY BEFORE RIDGE BEGINS TO BUILD IN THU MORNING.  THIS WILL KEEP
CLOUDS IN IFR THROUGH 15Z...AND THEN IFR/MVFR CONDITIONS WILL BE IN
STORE FOR MUCH OF THE AFTERNOON. WITH PLENTY OF LOW LEVEL MOISTURE
STILL PRESENT ACROSS CWA...WIDESPREAD FOG HAS ALREADY FORMED AND
WILL BE DENSE IN SPOTS OVERNIGHT BEFORE GRADUALLY DISSIPATING DURING
THE MID MORNING HOURS.

WILL BE JUST A CHANCE FOR LIGHT SHOWERS THROUGH NOON...THEN AS SOME
DRIER AIR BEGINS TO WORK IN AT MID LEVELS IT WILL INCREASE
INSTABILITY ENOUGH FOR AN INCREASED CHANCE FOR SCATTERED SHOWERS AND
A FEW TSTORMS DURING THE AFTERNOON HOURS.

CLOUDS GRADUALLY DECREASE THIS EVENING AS UPPER LOW MOVES AWAY...BUT
RESIDUAL LOW LEVEL MOISTURE WILL AGAIN BRING MVFR/IFR FOG CONDITIONS
FOR THU MORNING.

&&

.SHORT TERM (TODAY THROUGH FRIDAY)...

SFC ANALYSIS PLACES COLD FRONT/OCCLUDED FRONT OVER THE SUSQ VALL
THIS MORNING. EARLIER HEAVY RAINS HAVE PUSHED EAST OF LOWER SUSQ
VALL. HOWEVER...FLOODING CONTINUES OVER LANCASTER CO. WILL REISSUE
FLOOD WARNING FOR LANCASTER CO...WHERE CREEKS CONTINUE TO RISE FROM
5+ INCHES OF RAINFALL. WHERE SKIES HAVE PARTIALLY CLEARED...DENSE
FOG HAS FORMED OVER THE CENTRAL MTNS. WILL WATCH OBS AND MAY
CONSIDER DENSE FOG ADV FOR A FEW HOURS THIS AM. EASTERN HALF OF FA
MOST VULNERABLE FOR A SHWR/STORM TODAY AS SFC FRONT STALLS OVER
EASTERN PART OF THE STATE. FURTHER WEST...LOOKS DRIER/LESS
UNSTABLE...BUT A SHWR STILL POSSIBLE AS UPPER LO PASSES THRU.

RIDGE OF HI PRES SHOULD BRING FAIR AND SEASONABLE CONDITIONS
THURSDAY. 850 TEMPS NR 15C SUGGEST HIGHS 80-85F. WARMER MORE HUMID
AIR SURGES INTO THE REGION AHEAD OF S/WV ON FRIDAY...THUS WILL
INTRODUCE CHC OF CONVECTION.

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...

NEW MREF DATA CONTINUES TO SHOW UPPER TROUGH WEAKENING AS IT
APPROACHES FROM THE MIDWEST THIS WEEKEND. DYING SFC COLD FRONT WILL
LIKELY TAKE UNTIL MONDAY TO CLEAR THE REGION...THUS WILL LEAVE CHC
OF SHWRS/STORMS IN GRIDS THRU THE WEEKEND.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA....FLOOD WARNING FOR ZONE PAZ066 UNTIL 11 AM EDT.
&&

AVIATION...RXR
SHORT TERM/LONG TERM...FITZGERALD
Hazardous weather outlook, Jul 28, 3:51 AM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
451 AM EDT WED JUL 28 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-290846-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
451 AM EDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

RUNOFF FROM EARLIER RAINFALL WILL CONTINUE TO CAUSE FLOODING ON
STREAMS IN LANCASTER COUNTY THROUGH THE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

ANOTHER SLOW MOVING COLD FRONT COULD POTENTIALLY BRING HEAVY RAINFALL
AND LOCALIZED FLOODING TO THE REGION THIS WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lancaster

When
July 28, 4:30 AM EST to 3:15 PM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413548.